Medicines That Make Sunshine a Danger
Many medications, alternative therapies, essential oils and fragrances can cause skin to break out into painful rashes, burns or other skin conditions when children are exposed to sunlight.
There is no way of knowing whether a child will be photosensitive when taking certain substances. Even though it may be listed in the possible side effects in the medicine's accompanying leaflet, it does not necessarily mean that your child will suffer a reaction. Being safe, rather than sorry, should be the guiding principle, particularly where teenagers are concerned, who may be Sunbathing with friends and not taking the necessary precautions.
What Causes Photosensitivity?How photosensitivity occurs is that a chemical that has been ingested (swallowed or administered by injection or suppository) filters its way into all the organs of the body including, of course, the skin and is often excreted through sweat. Once the chemical is exposed to UVA rays, it can cause accelerated sunburn, rashes, itching, a burning sensation or any other kind of photosensitive reaction.
Substances that may cause photosensitivity are:
- Antidepressants – if reports are to be believed, there are now a great many teenagers taking these drugs.
- Antihistamines – routinely taken by children in the hay fever season.
- Antimicrobials/antibiotics – most notably the sulphonamides and tetracycline's – often taken by teenagers for acne and by children for infected eczema.
- Antiparasitics – drugs used to treat intestinal worms, head lice or scabies, also anti malarial drugs, which are routinely taken when holidaying in certain countries.
- Antipsychotics – can be used to treat schizophrenia or anxiety disorders.
- Phenothiazines – used to control schizophrenia.
- Cancer chemotherapy.
- Cardiovasculars – for treatment of certain types of heart problems.
- Diuretics – used for heart and kidney problems.
- Sulfonylureas – used to treat Type 2 diabetes.
- NSAIDs – Ibuprofen, Lodine, nabutemone etc. (anti-inflammatories).
- Sunscreens (believe it or not!) particularly ones that contain benzophenones, cinnamates, dioxybenzone, PABA and PABA esters.
- Oral contraceptives.
- Coal tar soaps or shampoos.
- St John's Wort (often used as an alternative therapy anti-depressant).
- Tanning accelerator pills which contain beta-carotene, tyrosine and psoralens.
- Perfume oils, essential oils, for example bergamot, citron, lavender, sandalwood, cedar and musk.
- Artificial fragrances in perfumes, aftershaves, colognes etc.
It is also worth noting that psoralens (a substance used in tanning accelerator pills) also occur naturally in some plants which, when brushed against, can cause photosensitive rashes or burns on the skin. They are lime, yarrow, cow parsley, celery (the plant not the vegetable), lemon and fig.
Dangers of Tanning PillsThe tanning accelerator pills should be avoided because they have not been approved by the various drug-regulatory bodies and the ingredients have no proven safety record. If your teenager insists on having a tan, then the only safe way is to apply an Artificial Tanning Lotion and then, when it has dried, to use a hypoallergenic sunscreen on top.
If any of the above medication is being taken, then a child should be covered in either a safe waterproof sunscreen of SPF 50 or a sun block, kept in the shade as much as possible, wear a hat, wear UV protection sunglasses (photosensitivity can affect the eyes as well as the skin) and wear light clothing that covers as much as possible.